Wyoming, 2005

Hail in Wyoming, August 12, 2005

August 12, 2005 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 12, 12:29 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 12, 12:29 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
129 PM MDT FRI AUG 12 2005

.SHORT TERM...TONIGHT THROUGH MONDAY...
FIRST FALL LIKE WEATHER SYSTEM IS MOVING SWIFTLY SOUTH THROUGH
MONTANA ATTM WITH A LINE OF THUNDERSTORMS ON THE LEADING EDGE
FOLLOWED BY A MORE STRATIFORM DECK. FIRST SHORTWAVE IS MOVING INTO
CENTRAL IDAHO AND WILL MOVE FROM WEST TO EAST OVERNIGHT...BEING
PARTIALLY ABSORBED BY THE NORTHERN TROUGH AS IT DIVES SOUTHWARD.
I EXPECT A LINE OF THUNDERSTORMS ALONG THE FRONT IN CENTRAL WYOMING
BEFORE THE AIRMASS STABILIZES QUICKLY BEHIND IT LATER THIS EVENING. A
FEW OF THESE STORMS COULD BE QUITE STRONG. AS QG FORCING INCREASES
AND NORTHERN TROUGH AXIS APPROACHES...MORE STRATIFORM PRECIPITATION
WILL BE USHERED INTO THE NORTH FIRST AND INTO THE WIND RIVER BASIN
AND NATRONA COUNTY LATER TONIGHT...CONTINUING INTO AT LEAST SATURDAY
MORNING. AIRMASS QUITE COLD FOR MID AUGUST WITH MSO-ETA SHOWING AS
COLD AS -3.5C IN THE NORTHERN BIG-HORNS. HAVE ADDED SNOW LEVEL GRIDS
AND GENERALLY LOWERED THE SNOW LEVEL TO AS LOW AS 7K FEET IN THE
NORTHERN BIGHORNS. MSO-ETA HITS THIS AREA THE HARDEST AND HAVE UPPED
SNOWFALL TOTALS TO BETWEEN 3 AND 6 INCHES ABOVE 9000 FEET. AFTER
COORDINATION WITH BYZ...WE HAVE OPTED NOT TO ISSUE A SNOW ADVISORY
BUT WILL HIT IT HARD IN THE HWO.

FARTHER SOUTH...THE MSO-ETA IS FAIRLY SKIMPY WITH QPF AROUND THE
WIND RIVER BASIN BUT WITH THE STRENGTH OF THE LOW LEVEL UPSLOPE AND
AMOUNT OF SURFACE MOISTURE AVAILABLE I FIND IT HARD TO BELIEVE IT
WONT RAIN LATER TONIGHT INTO SATURDAY. TIME-HEIGHTS FOR RIW AND
LND SHOW A SATURATED AIRMASS AFTER 09Z WITH MODERATE TO STRONG
OMEGA. TEMPERATURES WILL BE DRAMATICALLY COLDER BEHIND THIS FRONT
AND HAVE LOWERED TEMPERATURES EAST OF THE DIVIDE INTO THE 50S WITH
MAINLY 40S IN MOST OF OUR MOUNTAINS...ESPECIALLY EAST SLOPE OF THE
WINDS NORTHWARD TO THE ABSAROKAS AND BIGHORNS. HAVE ALSO ADDED IN
SOME FOG FROM LANDER TO CASPER SATURDAY MORNING WITH STRONG
UPSLOPE...EXPECTED LOW CLOUD COVER AND RAIN FALLING. UPSLOPE
GRADUALLY WEAKENS FROM NORTH TO SOUTH SATURDAY AFTERNOON AND
EVENING WITH SOME CLEARING EXPECTED ALONG WITH RADIATION FOG QUITE
POSSIBLE IN LOW LYING AREAS OF THE EAST. TEMPERATURES SHOULD ALSO
PLUMMET WITH SOME AREAS BELOW FREEZING OUT WEST AND EVEN 30S TO
LOWER 40S EAST OF THE DIVIDE. TEMPERATURES SHOULD WARMUP QUITE
NICELY SUNDAY INTO MONDAY WITH READING WARMING A GOOD 20 DEGREES OR
SO EAST OF THE DIVIDE FROM SATURDAY TO SUNDAY. WILL HAVE TO CHECK
RECORDS (HIGHS AND LOWS) FOR SATURDAY/SAT NIGHT ESPECIALLY.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...
LOOKS DRY AND STABLE ACROSS THE REGION MONDAY. WESTERLY UPPER
FLOW KEEPING MONSOON MOISTURE HANGING OUT JUST SOUTH OF AREA. PRETTY
BIG SPREAD WITH MEDIUM RANGE GUIDANCE BY THE MIDDLE OF THE WEEK AND
BEYOND SO A LOT OF UNCERTAINTY. LATEST GFS AND ECMWF DIG TROUGH INTO
WEST WITH THE GFS THE MOST AMPLIFIED OF THE TWO. THE ENSEMBLES ARE
SHOWING MUCH BIGGER SPREADS WITH THE ENSEMBLE MEAN GIVING A MOSTLY
ZONAL FLOW. WILL KEEP TRENDS SIMILAR TO YESTERDAY WHICH IS CLOSER TO
OPER GFS. THIS SOLUTION BACKS FLOW MORE TO SOUTHWEST THROUGH THE
PERIOD AHEAD OF APPROACHING TROUGH. THIS RESULTS IN THUNDERSTORM
CHANCES INCREASING AGAIN BY LATE IN THE WEEK WITH IMPULSES RIDING THE
SOUTHWEST FLOW AND INTERACTING WITH MONSOON MOISTURE. THIS FLOW
WILL ALSO BRING VALLEY/BASIN TEMPERATURES BACK INTO 80S AND A FEW
90S IN THE BIG HORN BASIN.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...FRIEDERS
Hazardous weather outlook, Aug 12, 12:53 PM MST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
153 PM MDT FRI AUG 12 2005

WYZ001>020-022>030-131100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
153 PM MDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...FIRST FALL LIKE WEATHER SYSTEM TO IMPACT WESTERN AND CENTRAL
WYOMING TONIGHT AND SATURDAY WITH SOME SNOW EXPECTED IN THE
NORTHERN MOUNTAINS...

.DAY ONE...TONIGHT AND SATURDAY
A STRONG COLD FRONT WILL USHER IN MUCH COLDER WEATHER TONIGHT AND
SATURDAY ALONG WITH A PERIOD OF RAIN AND MOUNTAIN SNOW. THE
STRONGEST IMPACT WILL BE FELT EAST OF THE CONTINENTAL DIVIDE
WITH THE BEST CHANCE OF SNOW OVER THE BIGHORN MOUNTAINS AND
BEARTOOTH PASS AREA. SNOWFALL AMOUNTS OF 3 TO 6 INCHES ARE EXPECTED
IN THESE AREAS ABOVE 9000 FEET WITH SOME LIGHT ACCUMULATION
POSSIBLE AS LOW AS 7000 TO 8000 FEET. ALONG THE LEADING EDGE OF THE
FRONT THROUGH THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP. A
FEW OF THESE STORMS COULD BECOME QUITE STRONG WITH WIND GUSTS TO 50
MPH...MARBLE SIZED HAIL...DANGEROUS LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL...STRONG WINDS AND
HAIL SIZE WITH STORMS THIS AFTERNOON AND EVENING. ALSO...PLEASE
REPORT ANY SNOWFALL AMOUNTS LATER TONIGHT AND SATURDAY IN THE HIGH
COUNTRY.

TEAM RIW

The radar

The Riverton/Lander radar (KRIW), 64 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hot Springs

When
August 12, 2:51 PM MST
Where
Hot Springs County, 6 mi SE of Thermopolis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.583, -108.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470940.